Illinois, 2019

Damaging Winds in Illinois, May 22 to 23, 2019

May 22 to 23, 2019 · NWS LOT · 18 events in 3 counties and zones

A powerful line of thunderstorms moved across central and eastern Illinois during the early morning hours of May 23rd producing widespread wind damage with a measured wind gust to 83 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A powerful line of thunderstorms moved across central and eastern Illinois during the early morning hours of May 23rd producing widespread wind damage with a measured wind gust to 83 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 22, 11:35 PM CST, 21 minutes earlier.

Area forecast discussion, May 22, 11:35 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1235 AM CDT Thu May 23 2019

.MESOSCALE DISCUSSION...
711 PM CDT

A few showers and storms developed a bit earlier across portions
of northeastern Missouri, but have struggled to maintain intensity
as they progressed into northern Illinois, likely as they outran a
narrow plume of increased low-mid level moisture. With limited
instability present across our region, think the severe threat in
the immediate term (over the next hour or two) appears fairly
low although a stronger storms will be possible across our
northwest.

However, strong flow in the 850-700 mb layer will continue to
transport a higher theta-e airmass into the region over the next
several hours along with an associated uptick in elevated
instability. Based on the most recent guidance, it appears as if
the most favorable axis of moisture and instability will develop
essentially across the southeastern half of the CWA (perhaps from
a La Salle to Midway line). Farther to the north and west of this
line, increased westerly flow aloft should drive a drier airmass
eastward, reducing the amount of instability available to support
more robust thunderstorm development.

The kinematic environment will be favorable for severe storms,
with deep layer shear values pushing 50-55 kts at times. Recent
point soundings reveal a lingering layer of warm air in the mid-
levels centered around 500 mb, which will limit the overall amount
of instability this evening, but steep lapse rates do exist in
narrow layers under 500 mb which, when combined with the
aforementioned robust deep layer shear, will support rotating
thunderstorms with a potential for large hail (quarter to golf
ball sized based on SHIP parameters). In addition, recent CAM
guidance suggests a propensity for storms to quickly grow upscale
into a surging MCS later tonight, which could deliver an
increasing threat for strong to locally damaging wind gusts
potentially for locales along and east of I-55 later tonight.
Current thinking is the main window for severe weather across our
region will be during the 9 PM to 3 AM timeframe or so.

While plenty of clockwise curvature is noted in regional
hodographs this evening, we believe the tornado threat will remain
tempered somewhat by a lack of truly surface-based instability as
the low-levels begin to decouple with the loss of daytime
heating. That said, if a surging line of storms can get going, any
segments that orient in a more NW to SE manner would have access
to ample low-level shear for a spin-up QLCS tornado, once again
mainly for locales east and south of I-55.

Finally, while a threat for heavy rainfall exists, the push of
westerly momentum aloft should keep things moving along tonight--
especially if a MCS materializes as many of the CAMs indicate. As
a result, while locally heavy rainfall will be possible but this
threat should remain fairly localized and there are no plans to
hoist a Flash Flood Watch at this point.

Carlaw

&&

.SHORT TERM...
206 PM CDT

Through tonight...

Massive long wave trough covering about the western 2/3rd of the
U.S. has multiple smaller scale circulation pivoting within the
broad upper trough. Pronounced upper low evident on water vapor
imagery is beginning to shear out over the upper Mississippi
Valley and northern Plains early this afternoon. Water vapor
imagery does show jet streak nosing east from the central High
Plains to the mid-Mississippi Valley early this afternoon, which
is resulting in strong kinematic fields for mid-late May over the
region. At the surface, warm and moist air is surging north on
gusty southerly winds across the region with a cold front laid out
from Iowa south to southeast Kansas.

On GOES-16 differential water vapor imagery, there does appear to
be a subtle shortwave trough on the southern periphery of this
jet. Numerical guidance seems to be keying in on this relatively
subtle looking disturbance as the impetus for widespread
convective development, initially over Ozarks, then continuing to
develop northeastward ahead of the cold front into northern and
central IL this evening. Convective allowing models are
forecasting a fairly high coverage of storms, however, this
activity is progged to be well ahead of the front, so given the
somewhat nebulous forcing could see more discrete or semi-discrete
convection initially before activity likely begins to congeal
into a more linear feature late this evening into the overnight
hours.

There could be a short window early in the event where we could
see a supercellular tornado threat in our southwest CWA before
boundary layer cooling leads to convection becoming rooted above
the boundary layer. However, the greater threat will likely be
from large hail and damaging winds. Given the very strong shear
profiles (0-6k bulk shear values 50-60kt) and MUCAPES progged to
increase to over 2000 j/Kg, am quite concerned with the large hail
and damaging wind threat tonight.

While storm motion tonight should be such that there doesn't look
to be a threat for training cells, RAP and NAM forecast PWATS
approaching the 99th percentile for mid-late May with values
progged to approach 2". In addition, high freezing levels (>13kft)
should allow for deep warm rain processes, meaning storms tonight
could be very efficient rain producers. One and three hour flash
flood guidance is generally between and inch to an inch and half,
which storms tonight potentially reaching those values. Considered
a flash flood watch, particularly for southern and eastern
portions of the area, but given the threat for training not
looking particularly high, opted to hold off for now. Thinking any
flash flood threat tonight will be on the lower end of the
spectrum and fairly localized, with greater chance of urban &
small stream flood advisory type minor flooding.

Convection should begin to weaker overnight as low level jet
veers and atmosphere slowly stabilizes, with storms likely moving
out toward or just past 12z Thursday morning.

- Izzi

&&

.LONG TERM...
250 PM CDT

Thursday through Tuesday...

The theme of the extended will be several days of more
spring/early summer-like temperatures, occasional periods of
showers or storms (though not a total wash out), then a return to
seasonal or slightly cooler conditions to wrap up the holiday
weekend.

We should be able to wring out a pretty nice day on Thursday. Most
of the convective activity will be finished by daybreak tomorrow,
possibly a few lingering showers east of the Chicago area. In
spite of having a frontal boundary clip the area, fairly warm
airmass will remain in place across the region and we should have
plenty of sunshine. Therefore expect another warm day with
readings in the lower to mid 70s north to low 80s north.

An upper ridge will slide overhead tomorrow night, and this will
shift surface high pressure off to our east. The effective front
will lift back north as a warm front late tonight into Friday.
This will bring convective chances back to the lower Great Lakes.
The stronger low level jet will focus along the Mississippi Valley
and points east, but the warm front will not completely clear the
area, some of this activity will sneak into our area, especially
for areas north and west. With the frontal position fairly
close by, there could be at least showers with this initial wave
Friday morning.

The ridge will flatten Friday night into Saturday and place the
effective front, and northern periphery of the ridge, in a more
precarious position for increased shower and thunderstorm
concerns. While it does not appear it will be raining all the
time, those with outdoor plans should keep an eye of the weather
as the airmass will be fairly moist (PWATs above 1.5" at times)
and subtle waves can easily produce heavy rainfall and lightning
and may be tough to time, through most of the holiday weekend.
The first period of concern will come late Friday into Saturday
where severe storms may be possible upstream toward the
Mississippi River, but could still pose some risk in our area
Friday night. Corfidi vectors suggest some training storms in a
very high PWAT airmass again of 2" or more, or near highest values
for late May, will pose a heavy rainfall/flooding threat before
the forcing weakens. After this, model placement of the effective
front is a bit more nebulous, but this will play a significant
role in precip chances through the weekend.

It will also remain mild through Saturday, though Sunday model
guidance does shove the front a bit farther south leading to a
likely cooler day Sunday with more of a northerly wind, and cooler
onshore flow at the lakefront also. Challenging to get into
specifics, but this same theme of seasonal temperatures and
chances of storms still hold for Memorial Day and even into mid
week.

KMD

&&

.AVIATION...
For the 06Z TAFs...

1235 AM...Primary forecast concern is thunderstorms over the next
few hours.

A broken line of thunderstorms over north central IL will move
east across the Chicago terminals over the next few hours. Very
heavy rain with ifr vis is likely with the strongest storms. An
outflow/wind shift westerly is possible but so far have not seen
any significant winds with activity that will be moving toward the
terminals. End time may need some minor adjustments but activity
should be east of the terminals by 09z...likely sooner.

Gusty south/southwest winds will continue ahead of this line of
storms with winds shifting west/southwest by morning. Westerly
winds will increase later this morning with gusts into the lower/
mid 20kt range. These winds will slowly diminish during the
afternoon and become northwesterly under 10kts this evening. A
wind shift to northeast is expected this evening.

Additional concerns are low clouds moving in off the lake tonight
into Friday morning along with the next wave of showers and
scattered thunderstorms which currently looks to be after 12z for
the Chicago terminals. Will take a closer look at these conerns
with the 12z tafs later this morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 22, 2:30 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
330 PM CDT Wed May 22 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
330 PM CDT Wed May 22 2019 /430 PM EDT Wed May 22 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Elevated hail risk...up to golf ball size.
     Elevated damaging wind risk...up to 70 mph.
  Elevated Flooding Risk.

DISCUSSION...

  Thunderstorms will develop this evening and continue into the
  overnight hours. Some of the storms could become severe with
  damaging up to 70 mph and hail up to the size of golf balls
  being the primary threats, however there is a small tornado
  risk, especially southwest of a Dixon to Pontiac line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Friday...
  Elevated Severe Thunderstorm Risk.
  Limited Flooding Risk.
Saturday through Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

  There will be periodic chances of thunderstorms late Friday night through
  early next week. Some of the storms could be severe Friday into Friday
  evening. These storms also pose a flash flooding concern Friday night.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed between 8 pm this evening and 3 am late
  tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 to 40 mph.

LMZ740>745-232030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
330 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to golf ball size.
     Limited thunderstorm wind gust risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Friday...
  Elevated Severe Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

Izzi/KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 22, 6:39 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
739 PM CDT Wed May 22 2019

ILZ003-004-230115-
Boone IL-Winnebago IL-
739 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINNEBAGO AND BOONE
COUNTIES UNTIL 815 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, moving northeast at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Rockford Airport,
Roscoe, Poplar Grove, Cherry Valley, Winnebago, Capron, Timberlane,
Caledonia and New Millford.

Including the following interstates...
 I-39 between mile markers 117 and 123.
 I-90 between mile markers 59 and 76.

This includes...  Boone County Fairgrounds, Rock Cut State Park, Rock
Valley College, Rockford Aviators Baseball, and Rockford Speedway.

LAT...LON 4249 8871 4232 8871 4215 8909 4215 8913
      4219 8917 4221 8917 4220 8920 4224 8925
      4250 8895
TIME...MOT...LOC 0039Z 229DEG 58KT 4225 8908

Carlaw
Special weather statement, May 22, 6:45 PM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
745 PM CDT Wed May 22 2019

ILZ005-230100-
McHenry IL-
745 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCHENRY COUNTY UNTIL
800 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodstock, moving northeast at 70 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McHenry, Woodstock, Wonder Lake, Pistakee Highlands, Johnsburg,
Lakemoor, Spring Grove, Richmond, Hebron, Bull Valley, McCullom Lake,
Ringwood, Greenwood and Sunnyside.

This includes...  Mchenry County Fairgrounds.

LAT...LON 4237 8820 4223 8845 4231 8859 4250 8844
      4249 8820
TIME...MOT...LOC 0044Z 223DEG 60KT 4231 8848

Carlaw

The radar

The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Livingston

When
May 22, 11:56 PM CST
Where
Livingston County, 0.43 mi S of Fairbury
Reported by
Law Enforcement
Coordinates
40.744, -88.520

A funnel cloud was observed near Route 24.

Thunderstorm Wind, Ford

When
May 23, 12:29 AM CST to 12:31 AM CST
Where
Ford County, 1 mi W of Gibson City to 1 mi E of Gibson City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.470, -88.389

A large tree was blown down on Lott Blvd. Numerous tree limbs were blown down. Power was reported out for much of Gibson City.

Thunderstorm Wind, Ford

When
May 23, 12:30 AM CST
Where
Ford County, 2.38 mi W of Sibley
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.575, -88.425

Two large grain silos were blown over near N 200 E Road.

Thunderstorm Wind, Ford

When
May 23, 12:30 AM CST to 12:31 AM CST
Where
Ford County, 0.62 mi NW of Sibley to 0.79 mi NE of Sibley
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.587, -88.387

Considerable tree damage was reported in Sibley with numerous roads blocked due to large trees down.

Thunderstorm Wind, Ford

When
May 23, 12:30 AM CST
Where
Ford County, 1.7 mi SSE of Sibley
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
40.558, -88.366

Thunderstorm Wind, Ford

When
May 23, 12:47 AM CST
Where
Ford County, 3.17 mi NE of Piper City
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
40.788, -88.145

Wind gusts were measured to 70 mph at Stuckley Farm.

Thunderstorm Wind, Iroquois

When
May 23, 12:49 AM CST to 12:50 AM CST
Where
Iroquois County, 0.3 mi S of Onarga to 1.67 mi E of Onarga
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.716, -88.021

Trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Iroquois

When
May 23, 12:50 AM CST
Where
Iroquois County, 4.55 mi SW of Cissna Park
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.529, -87.948

Numerous buildings on a farmstead were destroyed by winds.

Thunderstorm Wind, Iroquois

When
May 23, 12:52 AM CST to 12:53 AM CST
Where
Iroquois County, 1.15 mi WSW of Cissna Park to 0.5 mi SW of Cissna Park
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.565, -87.901

Trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Iroquois

When
May 23, 12:54 AM CST to 12:55 AM CST
Where
Iroquois County, 0.83 mi WNW of Clifton to 0.53 mi NE of Clifton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.934, -87.945

Trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Iroquois

When
May 23, 12:55 AM CST to 12:56 AM CST
Where
Iroquois County, Crescent City to 1.22 mi E of Crescent City
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -87.870

Trees, tree limbs and power lines were blown down. The worst of the damage was on the southeast side of Crescent City.

Thunderstorm Wind, Iroquois

When
May 23, 12:57 AM CST to 1:01 AM CST
Where
Iroquois County, 1.13 mi E of Crescent City to 2.19 mi WSW of Watseka
Measured
70 kt (81 mph) estimated gust
Reported by
Utility Company
Coordinates
40.770, -87.848

Thirty utility poles were blown down along Route 24 between Crescent City and Watseka.

Thunderstorm Wind, Iroquois

When
May 23, 1:02 AM CST
Where
Iroquois County, 1.62 mi NW of Watseka
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.794, -87.754

A flag pole was blown down onto a vehicle.

Thunderstorm Wind, Iroquois

When
May 23, 1:02 AM CST to 1:04 AM CST
Where
Iroquois County, 1.78 mi WSW of Watseka to 1.09 mi ESE of Watseka
Measured
72 kt (83 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.774, -87.763

Numerous trees, tree limbs, power lines and utility poles were blown down. Partial roofs were also torn off. The worst of the damage was located on the west side of Watseka.

Thunderstorm Wind, Iroquois

When
May 23, 1:04 AM CST
Where
Iroquois County, Watseka
Measured
72 kt (83 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.780, -87.730

A wind gust to 83 mph was measured in the northeast part of Watseka.

Thunderstorm Wind, Iroquois

When
May 23, 1:09 AM CST to 1:11 AM CST
Where
Iroquois County, 0.6 mi W of Sheldon to 1 mi E of Sheldon
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -87.582

Trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Iroquois

When
May 23, 1:09 AM CST to 1:11 AM CST
Where
Iroquois County, 1.27 mi WSW of Iroquois to 0.33 mi SW of Iroquois
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.826, -87.594

Trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Iroquois

When
May 23, 1:09 AM CST to 1:11 AM CST
Where
Iroquois County, 0.28 mi NNW of Donovan to 0.59 mi ENE of Donovan
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.884, -87.622

Trees, tree limbs and power lines were blown down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819729, 819731, 819733, 819735, 821296, 819732, 819748, 819745, 819746, 819750, 819744, 819751, 819753, 819756, 819737, 819739, 819741, 819743.